Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Truvada Reyataz Norvir
Jul 13, 2011

I have been on Truvada/Reyataz/Norvir since March 11 2010, my 4th regiment on HAART. I am Asian, 5'8", 125lbs, and will be 60 by next January.

It was fine at the beginning for about 3-4 weeks, then I had skin itch and rash on my arms and legs for three weeks then subsided for a couple of weeks. The cycle repeated for about 3 time. By August last year, skin itch/rash becomes a constant, then more side effect of on and off diarrhea, weak muscle, all major joins take turn to ache, knee, ankle, elbow, frozen pelvis and shoulder for a few weeks etc.

By March this year, the diarrhea, muscle/join ache becomes more tolerable. I've been seeing a skin specialist but the skin itch/rash/eczema remains about the same.

The doctor who give me the meds is fully aware of my condition but keep saying this is the best regiment for me since my CD4 has increase from 325 when start to 783/581 last 2 test and VL is below 50 since last August.

I am depressed from time to time because of the skin condition: lost of sleep, have to wear long sleeve shirt and long pants, been avoiding going to the gym/swimming pool etc. I've been thinking of taking myself off the med or trying some unconventional strategy on taking them.

My question is, what are my options on meds ? Decrease dosage ? A different regiment ? I don't feel I'll be able to put up with my constant skin problem while taking the same meds for another 10 - 20 years.

Response from Dr. Young

Hello and thanks for your post.

I'd agree with your health care provider in that your medications do seem to have been working well.

On the other hand, it's clear that you've had to modify your activities of daily living because of the symptoms that you're experiencing. As such, I don't think that this particular regimen is necessarily optimal for you.

The consideration of what to do next depends on trying to sort our which of the four medications (if any) that your taking is responsible for the symptoms. Decreased dosage is not the correct way to sort this out- lowering doses could risk treatment failure.

A simple first step could be to hold your medications for a week or so to see if the symptoms improve- this would implicate one of the HIV meds.

Either way, 10-20 years of symptoms is not the goal that we strive to achieve, rather, that we try to fully evaluate causes and adapt treatments so that there are the least amount of complication to one's quality of life.

Hope that helps, BY



Previous
stopping meds
Next
Drug Interactions - atazanavir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement